Alert archive / Utah / Flash Flood Warnings in 2009
Flash Flood Warning 9, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Jul 4, 2009, 7:39 PM MDT for Wayne County, Utah. It was in force for 71 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 4, 2009, 7:39 PM MDT (01:39 UTC)
- Expired
- Jul 4, 2009, 8:50 PM MDT
- In force
- 71 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Flood severity
- None
County Wayne County, UT
The radar
The Cedar City radar (KICX), 171 km from the middle of the area, began a volume at 01:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 4, 7:41 PM MDT | FLASH FLOOD | Capitol Reef Np, UT | FLASH FLOODING ALONG THE FREMONT RIVER NEAR THE EAST ENTRANCE TO THE PARK ALONG SR 24 |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 00:00Z, 1.7 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3441 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS55 KSLC 050139
FFWSLC
UTC055-050300-
/O.NEW.KSLC.FF.W.0009.090705T0139Z-090705T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
739 PM MDT SAT JUL 4 2009
THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL WAYNE COUNTY IN UTAH...
* UNTIL 900 PM MDT
* AT 735 PM MDT...NATIONAL PARK SERVICE OFFICIALS REPORTED FLASH
FLOODING ALONG THE FREMONT RIVER NEAR THE EAST ENTRANCE TO CAPITOL
REEF NATIONAL PARK.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CAINEVILLE.
EXCESSIVE RUNOFF FROM EARLIER THUNDERSTORMS HAS REACHED THE FREMONT
RIVE NEAR THE EAST ENTRANCE TO CAPITOL REEF NATIONAL PARK. PARK
OFFICIALS REPORT THE RIVER OUT OF ITS BANKS. WATER LEVELS WILL
CONTINUE TO RISE DOWNSTREAM TO NEAR CAINEVILLE. WATER IS EXPECTED
ACROSS STATE ROUTE 24 AT VARIOUS LOW POINTS FROM THE PARK DOWNSTREAM
TO CAINEVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 3830 11121 3831 11110 3836 11099 3826 11106
3826 11122
$$2 follow-up statements
000
WGUS75 KSLC 050230
FFSSLC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
830 PM MDT SAT JUL 4 2009
UTC055-050300-
/O.CON.KSLC.FF.W.0009.000000T0000Z-090705T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WAYNE UT-
830 PM MDT SAT JUL 4 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 PM MDT FOR
CENTRAL WAYNE COUNTY...
AT 823 PM MDT...NATIONAL PARK SERVICE OFFICIALS REPORT THE FREMONT
RIVER IN CAPITOL REEF NATIONAL PARK HAS EXCEEDED BANKFULL OVER THE
WARNED AREA.
LOCATIONS IN THE WARNING INCLUDE THE FREMONT IN CAPITOL REEF
NATIONAL PARK DOWNSTREAM TO CAINEVILLE.
PEAK FLOWS ALONG THE FREMONT RIVER HAVE LIKELY BEEN REACHED...THOUGH
FLASH FLOODING WILL LIKELY CONTINUE DOWNSTREAM TO NEAR CAINEVILLE
THROUGH 900 PM MDT..
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 3830 11121 3831 11110 3836 11099 3826 11106
3826 11122
$$000
WGUS75 KSLC 050250
FFSSLC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
850 PM MDT SAT JUL 4 2009
UTC055-050259-
/O.CAN.KSLC.FF.W.0009.000000T0000Z-090705T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WAYNE UT-
850 PM MDT SAT JUL 4 2009
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL WAYNE
COUNTY...
LOCAL LAW ENFORCEMENT REPORTS THAT THE FREMONT RIVER IS WITHIN ITS
BANKS AND FLOWS ARE DECREASING.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
LAT...LON 3830 11121 3831 11110 3836 11099 3826 11106
3826 11122
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 4, 3:29 PM MDT, 4 hours 10 minutes earlier.
Area forecast discussion, Jul 4, 3:29 PM MDT, 4 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 329 PM MDT SAT JUL 4 2009 .SYNOPSIS...WEAK DISTURBANCES WILL PASS OVER NORTHERN UTAH TODAY. A DRIER AIRMASS WILL GRADUALLY SPREAD BACK INTO THE AREA FROM THE WEST SUNDAY INTO NEXT WEEK. && .DISCUSSION...ANOTHER IN A SERIES OF DISTURBANCES WILL MOVE ACROSS THE REGION TODAY INTO TONIGHT. THE STRONGEST DEVELOPMENT OF SHOWERS AND THUNDERSTORMS HAS THUS FAR BEEN RESTRICTED TO THE WESTERN UINTA MOUNTAINS AND WESTERN UINTA BASIN AND PORTIONS OF WEST CENTRAL UTAH. VERY LITTLE ACTIVITY IS NOTED ACROSS NORTHERN UTAH FOR THE SECOND DAY IN A ROW. THIS WILL LIKELY CHANGE HOWEVER AS SHOWERS AND THUNDERSTORMS HAVE DEVELOPED OVER EASTERN NEVADA. THESE SHOWERS AND THUNDERSTORMS WILL GRADUALLY MOVE EASTWARD INTO NORTHERN UTAH LATER THIS AFTERNOON. THE MAIN THREATS WILL CONTINUE TO BE SMALL HAIL AND GUSTY WINDS IN ANY STORMS THAT MANAGE TO BECOME ORGANIZED CWA-WIDE. HEAVY RAINFALL IS ALSO A POSSIBILITY TODAY. ANYONE VENTURING INTO SLOT CANYONS OR DRY WASHES TODAY SHOULD CONTINUE TO MONITOR WEATHER CONDITIONS. HIGH PRESSURE WILL BUILD INTO THE AREA FOR SUNDAY...WITH CONVECTION EXPECTED TO REMAIN ASSOCIATED WITH THE HIGHER TERRAIN FOR THE END OF THE WEEKEND. HIGH PRESSURE WILL REMAIN IN PLACE FOR MUCH OF THE NEXT WEEK. && .AVIATION...THE WEAK WEATHER DISTURBANCE THAT MOVED THROUGH AROUND 18Z HAS BROUGHT A MORE STABLE AIRMASS TO THE TERMINAL AREA. EXPECTING LITTLE MORE THAN SCATTERED CLOUDS THROUGH AT LEAST 00Z. CONVECTION OUT ACROSS NE THROUGH E/CNTRL NV AT TIME WILL WORK INTO THE AREA AROUND MID-EVENING. SKIES SHOULD CLEAR AT THE TERMINAL AFTER 07Z. LIGHT NW WINDS WILL TURN BACK TO THE SE AFTER 05Z. && .FIRE WEATHER...MOISTURE OVER THE STATE TODAY IS RESPONSIBLE FOR YET ANOTHER DAY OF AFTERNOON SHOWERS AND THUNDERSTORMS. MOISTURE WILL DECREASE THROUGH THE DAY TOMORROW. AFTERNOON CONVECTION IS STILL POSSIBLE TOMORROW...BUT WILL LIKELY BE MORE TERRAIN BASED...LESS INTENSE...AND LESS WIDESPREAD. A DRYING AND WARMING TREND WILL CONTINUE THROUGH AT LEAST THE MIDDLE OF NEXT WEEK AS A DRY SOUTHWEST FLOW MOVES OVER THE AREA. THIS SOUTHWEST FLOW IS EXPECTED TO INTENSIFY THOUGH THE WEEK...WITH WINDY CONDITIONS BY THE MIDDLE OF THE WEEK. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...NONE. WY...NONE. && KRUSE/HOSENFELD/CONGER FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Jul 4, 2:46 AM MDT, 16 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 246 AM MDT SAT JUL 4 2009 UTZ001>016-019>021-517-518-WYZ021-051200- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 246 AM MDT SAT JUL 4 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LOCALLY DAMAGING WINDS ACROSS THE STATE...AS WELL AS LARGE HAIL PARTICULARLY ACROSS NORTHERN UTAH. LOCALLY HEAVY RAINFALL IS ALSO EXPECTED WITH THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE AIRMASS WILL THEN GRADUALLY DRY SUNDAY AND INTO EARLY NEXT WEEK. GUSTY SOUTHERLY WINDS COULD DEVELOP BY MID WEEK...ESPECIALLY ACROSS WESTERN AND SOUTH CENTRAL UTAH...POTENTIALLY AFFECTING WIND SENSITIVE OPERATIONS. SUMMER HEAT MAY BUILD INTO THE REGION AS EARLY AS FRIDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ROGOWSKI FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
In the hours before
Local storm report, Jul 4, 5:02 PM MDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
502 PM MDT SAT JUL 04 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0459 PM FLASH FLOOD CAPITOL REEF NP 38.28N 111.20W
07/04/2009 WAYNE UT PARK/FOREST SRVC
FLASH FLOODING ALONG SULPHUR CREEK NEAR MILE MARKER 72 ON
STATE ROUTE 24
&&
MCONGERNearby
Flash Flood Warnings in Utah, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.